Gilbert's Syndrome/antibiotic reaction=very poorly son

My 17 year old son was diagnosed with GS 18 months ago, with several mild episodes and 2 episodes made worse by infections. 4 weeks ago he was getting over an episode, when he was given Erythromycin for a skin infection. Without realising, he was becoming very poorly and within a week he stopped taking them. But by then he was extremely unwell. Last Wed he had bloods done and yesterday the results showed very high levels of Bilirubin again, no anaemia (he gets breathless), no sign of infection via white cells. He gets tummy pain, lethargy, no appetite, not thirsty, yellow eyes, very shallow skin, weak, clammy. Since Wed he has hardly eaten or drunk anything, sleeping virtually constantly. I am having difficulty waking him up. He was given anti sickness meds, but today I am increasingly worried as to what to do, or who to contact for advice. The doctor did feel that the antibiotics were quite strong and have had a toxic effect on my son because of the GS, why was he given them in the first place. The doctor who prescribed them was unsure at the time herself. I just feel he needs some intervention to get him well. Can anyone please advise me as to what to do? I'm worried he will get to the stage where I will take him to hospital or call for help. Thanks in advance. A very worried mum.

5 Replies

  • With the current symptoms you describe I think a visit to hospital wouldn't be unreasonable - if he's not eating, sleeping nearly constantly, having yellow colouring due to high bilirubin it sounds like his liver is struggling. He needs rehydrating and perhaps put on a drip if he's struggling eating and drinking and his liver function tests need repeating.

    Does he see a liver specialist ? With symptoms as serious as these with GS (which is normally a pretty benign condition) he needs to be seen.

    I wouldn't hang about, your worried about him so get him to the hospital - a call to out of hours doctors probably won't help much. I personally think he needs admitted for assessment.

    If my hubby (who is the poorly one in our house) started displaying similar symptoms i'd have him checked over at hospital.

    Best wishes to you both.

    Katie xx

  • I'm no expert but I would definitely get him to hospital - not easy if you're struggling to wake him up, I know, but as Katie said he sounds like he needs to be on a drip. He also needs proper assessment by an expert which, again, is not easy to get.

    My husband's illness had a different cause but he became similarly ill and I will always regret not just putting him in the car and taking him to A&E.

    Thinking of you, I hope you're able to get the right help for him soon as it must be really worrying.

  • Poor you and son 😘😘😘😘 are you in UK or US ?

    Just guessing you are in US - I would get urgent Med treatment if it was my child/husband xx

    Do you have any means of taking temperature/blood pressure/oxygen saturations ???

    What worries me is that he is 'drowsy' and doesn't wake easily !!!! That could be dehydration - or if liver related HE - if anti-biotics are 'toxic' then liver will have a hard time getting rid of them - don't worry about why he got prescribed - sort that out after - but would defo get ambulance/dr out ASAP xx if still in doubt Google 'Glasgow coma score' and see what number he is on that xxxxxxxxx good luck x

  • I have a sick 16 year old daughter with an undiagnosed liver problem so I know how you are feeling. Take him to hospital and make sure they take this seriously as this is affecting his social life and education and also his mental health too . With my daughter who has had similar symptoms I know the weight loss is hard to watch as a mother your instinct us to nourish your child. Sending love and best wishes xxxx

  • Thank you all for your help and suggestions. I managed to get my son to eat something last night. He said he is sipping liquids through the night. Today he said he is feeling slightly better, my husband has said tomorrow morning if he is the same with no more improvement, we will take him up to our local a&e dept. I know GS is a benign condition, but can be made much worse by taking other drugs, which is obviously the case with the antibiotics. He is still very sleepy, so we will decide what action to take later today. Thanks again.

You may also like...